Alert archive / Illinois / Flash Flood Warnings in 2004

Flash Flood Warning 35, NWS Chicago, IL

July 3, 2004Cook County, Illinois

NWS Chicago, IL issued this flash flood warning at Jul 3, 2004, 3:40 PM CDT for Cook County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2004, 3:40 PM CDT (20:40 UTC)
Expired
Jul 3, 2004, 8:00 PM CDT
In force
4 hr
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Cook County, IL

The radar

The Chicago radar (KLOT), 42 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 032043
FFWLOT
ILC031-040100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
340 PM CDT SAT JUL 3 2004

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COOK COUNTY IN NORTHEAST ILLINOIS

* UNTIL 800 PM CDT

* AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED UP TO 2.5 
INCHES OF RAIN HAD FALLEN OVER THE GREATER DOWNTOWN CHICAGO AREA. PERIODS OF 
HEAVY RAIN ASSOCIATED WITH RENEWED THUNDERSTORM DEVELOPMENT ARE EXPECTED TO 
CONTINUE ACROSS THE WARNED AREA THROUGH THE REST OF THE AFTERNOON.

RAPID FLOODING OF STREETS..UNDERPASSES..DRAINAGE AREAS AND BASEMENTS
WILL OCCUR. DO NOT ALLOW CHILDREN TO PLAY IN OR NEAR DRAINAGE OR
FLOODED AREAS.

LAT...LON 4203 8763 4162 8755 4161 8790 4203 8791

$$

AEP
2 follow-up statements
000 
WGUS73 KLOT 032157
FFSLOT
ILC031-040100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
458 PM CDT SAT JUL 3 2004

...A FLASH FLOOD WARNING CONTINUES FOR COOK COUNTY IN ILLINOIS UNTIL
800 PM CDT...

AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT RAIN WAS DIMINISHING ACROSS COOK COUNTY. HOWEVER A NEW BAND OF 
MODERATE TO HEAVY RAIN WAS MOVING NORTH FROM KANKAKEE AND WILL MOVE 
INTO THE METRO AREA ONCE AGAIN. HEAVIEST RAINFALL SO FAR EXTENDED 
FROM LOGAN SQUARE NORTH THROUGH WINNETKA. THESE AREAS WILL MAINTAIN 
THE GREATEST POTENTIAL FOR FLOODING.

THE EXCESSIVE RAINFALL WILL CAUSE FLOODING ON FLOOD PRONE STREETS 
AND UNDERPASSES AND BASEMENTS. NEVER WALK OR DRIVE INTO FLOODED 
AREAS AND ABANDON VEHICLES CAUGHT IN RISING WATERS.

REPORT FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT
AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR
LATER STATEMENTS.

LAT...LON 4203 8763 4162 8755 4161 8790 4203 8791

$$

BRUMER
000 
WGUS73 KLOT 032257
FFSLOT
ILC031-032330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
557 PM CDT SAT JUL 3 2004

...THE FLASH FLOOD WARNING FOR COOK COUNTY HAS BEEN CANCELLED...

AT 553 PM CDT...THE HEAVY RAINS THAT WERE EXPECTED TO MOVE NORTH 
INTO THE COOK COUNTY HAVE WEAKENED CONSIDERABLY. LIGHT RAIN WILL 
CONTINUE UNTIL 700 PM FOR CHICAGOLAND WITH A BREAK UNTIL 800 PM WHEN 
LIGHT RAIN MAY AGAIN MOVE INTO THE AREA. 

ANY FLOODING THAT HAS OCCURRED SHOULD BE RECEDING. NO ADDITIONAL 
FLOODING IS ANTICIPATED IN THE WARNED AREA. THEREFORE...THE FLOOD 
WARNING HAS BEEN CANCELED.

LAT...LON 4203 8763 4162 8755 4161 8790 4203 8791

$$

BRUMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 3:25 PM CDT, 15 minutes earlier.

Area forecast discussion, Jul 3, 3:25 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
325 PM CDT SAT JUL 3 2004

.DISCUSSION...

...UPDATE 325 PM...WILL BE DROPPING TOR WATCH FOR ALL WFO LOT
COUNTIES WITH ZFP ISSUANCE. HAVE ISSUED URBAN/SMALL STRM ADVISORY
FOR NERN IL AND LAKE/PORTER IND.

FOCUS OF FORECAST ON SHORTER TERM WITH UPPER SYSTEM AND HOLIDAY
FESTIVITIES THROUGH MONDAY.

CLOSED UPPER LOW HIGHLY EVIDENT IN GOES VAPOR IMAGERY OVER XTRM NERN
MO THIS AFTN...WITH VORT MAX NOTED MOVING OUT OF BASE OF TROUGH AND
LIFTING NORTHEAST INTO CNTRL IL. WIDESPREAD INCRS IN DIUNAL
CONVECTION OCCURRING AS IS TYPICAL WITH THESE FEATURES IN WARM
SEASON. NWP CONSISTENT IN MOVG UPPER CIRCULATION NORTHEAST ACROSS
NRN IL TONIGHT...WITH ETA PREFERRED IN SLIGHTLY SLOWER PROGRESS
TYPICAL OF CLOSED UPPER SYSTEMS. THUS WILL CONTINUE CATEGORICAL POPS
THROUGH EVENING THEN TAPER TO CHANCE POPS ACROSS SOUTHWESTERN CWA
AFTER MIDNIGHT AS TROUGH AXIS MOVES NORTHEAST AND DIURNAL LULL IN
CONVECTION DEVELOPS. WITH SLOWER SOLUTION OF ETA PREFERRED HAVE KEPT
LOW CHC POPS INTO SUNDAY MORNING AS UPPER TROUGH SLOWLY PULLS OUT.
HAVE ELECTED TO KEEP LOW CHC POPS CWA WIDE INTO AFTN AS WELL...AS
ALL GUIDANCE BRINGING SECONDARY S/WV INTO MID/UPPER MS VLY BY AFTN.
THIS APPEARS TO HAVE CONTINUITY WITH S/WV CURRENTLY EVIDENT IN VAPOR
IMAGERY OVER WY...THOUGH GFS APPEARS TO OVERDO STRENGTH OF THIS
FEATURE THRU 24-36 HOURS AS RESULT OF CONVECTIVE FEEDBACK. ETA/META
INDICATE LLVL MOISTURE REMAINING IN PLACE ACROSS FCST AREA SUN AFTN
WITH SFC DEWPOINTS IN UPPER 60S. META FCST SOUNDINGS SHOWING
MODERATE INSTALBILITY DVLPG SBCAPE OF 2000 J/KG BY AFTN ESPECIALLY
SRN CWA...WITH UNIDIRECTIONAL WESTERLY SHEAR PROFILES. SPC HAS
INCLUDED SERN HALF OF CWA IN DAY 2 SLGT RISK. APPEARS FCST AREA TO
DRY OUT SUN NGT AS COLD FRONT SLIPS IN FROM THE NORTH AND WEAK S/WV
RIDGING DVLPS BY MONDAY MORNING.

FRONT SAGS INTO/JUST SOUTH OF FCST AREA MON MORNING...BEFORE NEXT
S/WV MOVES ACROSS CNTRL PLAINS AND LIFTS FRONT BACK NORTH LATE MON
AND MON NGT. NXT CHC POPS IN PLACE WITH NORTHWARD MOVEMENT OF THE
FRONT FAR SOUTHWEST SECTIONS MON AFTN AND ENTIRE CWA MON NGT.

TEMP WISE...HAVE RAISED MIN TEMPS A BIT TNGT WITH DEWPOINTS HANGING
IN UPPER 60S. OTHER SIG CHANGE WAS TO ACCOUNT FOR COOLER MAXES ON
MON N/NERN COUNTIES WITH NE FLOW OF LAKE MICH.

RATZER

&&

.AVIATION...

FOR 18Z TAFS...CURRENT EXPANSION OF TSRA WILL MOVE INTO THE
TERMINALS LATER THIS AFTERNOON. MFVR TO IFR CIGS/VIS IS
ANTICIPATED ASSOCIATED WITH THE STRONGEST CELLS. TSRA WILL
TRANSITION OVER TO SHRA BY 00Z AND PERSIST UNTIL NEAR 06Z.
OVC CIGS ANTICPATED TO LOWER AFTER THE PRECIP ENDS TO NEAR 1000
FT AGL OVERNIGHT GIVEN HIGH MOISTURE FIELDS. SHORTLY AFTER
SUNRISE CIGS SHOULD BECOME BKN AOA 3000 FT AGL. SFC WINDS
TONIGHT WILL PERSIST OUT OF TEH SE THEN VEER AFTER MINIGHT TO THE
SW...WESTERLY FLOW TOMORROW.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...NONE.
Hazardous weather outlook, Jul 3, 3:00 PM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHICAGO IL
300 PM CDT SAT JUL 3 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-041100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
300 PM CDT SAT JUL 3 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAIN SHOWERS AND OCCASIONAL THUNDERSTORMS WILL BECOME NUMEROUS ACROSS THE
REGION THIS AFTERNOON AND INTO TONIGHT. THE MAIN CONCERN FROM THE ACTIVITY
WILL BE LOCALLY BRIEF HEAVY RAIN ASSOCIATED WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MORNING
ON SUNDAY. THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE LATE
MONDAY NIGHT THROUGH EARLY WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-041100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
300 PM CDT SAT JUL 3 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAIN SHOWERS AND OCCASIONAL THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
SOME OF THE SHOWERS AND THUNDERSTORMS MAY PRODUCE PERIODS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MORNING
ON SUNDAY. THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE LATE
MONDAY NIGHT THROUGH EARLY WEDNESDAY MORNING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

05

In the hours before

Special weather statement, Jul 3, 3:24 PM CDT, 16 minutes before
ILZ019-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-INZ010-INZ011-INZ019-
040000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
324 PM CDT SAT JUL 3 2004

ILZ019-021-023-032-033-039-INZ010-011-019-040000-
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED ALL COUNTIES
IN TORNADO WATCH 540. COUNTIES CLEARED INCLUDE:

IN ILLINOIS:
FORD...GRUNDY...IROQUOIS...KANKAKEE...LA SALLE...LIVINGSTON...

IN INDIANA:
BENTON...JASPER...NEWTON...

THIS INCLUDES THE CITIES OF...FOWLER...GIBSON CITY...KANKAKEE...
LA SALLE...MOROCCO...MORRIS...PONTIAC...RENSSELAER...WATSEKA...

AEP

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:55 PM CDTSpecial Marine WarningLOT95 min
Jul 3, 3:55 PM CDTSpecial Marine WarningLOT95 min
Jul 3, 3:55 PM CDTSpecial Marine WarningLOT95 min

Nearby

Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.